Hail, McPherson
- When
- July 26, 5:45 AM CST
- Where
- McPherson County, 7.51 mi ESE of Langlake
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.820, -99.070
Severe thunderstorms developed along several weak boundaries bringing large hail, strong winds, along with some isolated flash flooding to parts of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe thunderstorms developed along several weak boundaries bringing large hail, strong winds, along with some isolated flash flooding to parts of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 26, 5:29 AM CST, 16 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 629 AM CDT TUE JUL 26 2016 .SHORT TERM...(Today through Thursday Afternoon) Issued at 209 AM CDT TUE JUL 26 2016 Several small waves in the zonal to northwest flow aloft will help enhance the sfc pattern throughout the short term. A sfc low will be shifting into western SD this morning and over western NE this afternoon. Initially watching a couple of cells over Campbell Co. this morning, that at least the HRRR has picked up on. Utilized the smaller scale/near-term solutions heavily for today, reducing pops over the southeast. While the potential for showers and a few thunderstorms will be possible, the best chance for stronger to severe thunderstorms is expected along and west river, closer to the sfc low and best shear. A sfc trough will extend northeast from the low, into northeastern ND. The east to west oriented cold front, extending from southern Hudson Bay through central ND, will be slowly sinking into our area tonight. This will keep at least some small mention of precip over the area. The main concern will be the potential for an MCS to develop to our west this afternoon, and shift moderate precip tonight. Dry high pressure across south central Canada will be slowly moving in behind the frontal boundary Wednesday night-Thursday. Mainly dry northeast winds will dominate the cwa from 18Z Wednesday through Thursday. Highs both Wednesday and Thursday will top out in the upper 70s to low 80s. .LONG TERM...(Thursday Evening through Monday) Issued at 209 AM CDT TUE JUL 26 2016 Northwest flow aloft will dominate until late Saturday when a ridge begins to build in. A weak area of sfc low pressure will move off of the Rockies Thu night through Saturday, bringing the potential for showers and thunderstorms. Moisture and instability will be limited as the upper ridge builds, so even though another low will move through the Plains on Monday, precip is reduced to a slight chance. Temperatures will rise through the extended. Highs will top out near 80 on Friday and then will climb into the 90s by the start of next week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 626 AM CDT TUE JUL 26 2016 An area of showers and thunderstorms along the ND/SD border will move near KABR this morning from 12z to 15z. Then, a warm front will drape itself across northern SD this afternoon, bringing another round of showers and thunderstorms around 21z. A third round will develop and move west to east starting closer to 00z. VFR conditions are expected through this evening except in and near stronger thunderstorms. MVFR cigs will move in and affect KMBG and KABR toward the end of the valid period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Wise AVIATION...Wise
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 347 AM CDT TUE JUL 26 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 347 AM CDT TUE JUL 26 2016 /247 AM MDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME STRONG TO SEVERE...ESPECIALLY LATE THIS AFTERNOON THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. KF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 AM CDT TUE JUL 26 2016
SDZ004-260700-
CAMPBELL SD-
1255 AM CDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 200
AM CDT...
AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HERREID...OR 23 MILES WEST OF EUREKA...MOVING SOUTHEAST AT 10
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERREID...POLLOCK AND MOUND CITY.
LAT...LON 4594 10003 4594 9992 4577 9980 4566 10019
4591 10034 4595 10011
TIME...MOT...LOC 0555Z 336DEG 9KT 4586 10009
WISESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 AM CDT TUE JUL 26 2016
SDZ004-005-010-260815-
CAMPBELL SD-EDMUNDS SD-MCPHERSON SD-
219 AM CDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON...NORTHEASTERN
CAMPBELL AND NORTHWESTERN EDMUNDS COUNTIES UNTIL 315 AM CDT...
AT 219 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARTAS...OR 7 MILES WEST OF EUREKA...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EUREKA...HERREID...HOSMER...ARTAS...HILLSVIEW...NEW TOWN CORNER AND
GREENWAY.
LAT...LON 4582 9917 4555 9938 4563 9976 4579 10010
4594 10001 4594 9975
TIME...MOT...LOC 0719Z 296DEG 22KT 4580 9978
WISESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 555 AM CDT TUE JUL 26 2016 SDZ005-006-261145- MCPHERSON SD-BROWN SD- 555 AM CDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 645 AM CDT... AT 554 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELM LAKE...OR 15 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FREDERICK...FORBES...SPRING CREEK COLONY...ELM LAKE AND BARNARD. LAT...LON 4572 9837 4578 9895 4594 9895 4594 9836 TIME...MOT...LOC 1054Z 276DEG 26KT 4586 9877 WISE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 638 AM CDT TUE JUL 26 2016 SDZ005-261230- MCPHERSON SD- 638 AM CDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON COUNTY UNTIL 730 AM CDT... AT 638 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG LAKE...OR 18 MILES SOUTHEAST OF ASHLEY...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN MCPHERSON COUNTY. LAT...LON 4580 9921 4593 9916 4589 9889 4574 9896 TIME...MOT...LOC 1138Z 285DEG 10KT 4585 9910 WISE
The Aberdeen radar (KABR), 65 km away, was scanning. The volume nearest the first event began at 11:42 UTC.
5 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Heavy rains of 3 to 4 inches caused flash flooding of several secondary roads along with standing water in the fields northeast of Presho.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653618, 653621, 653633, 653624, 653616, 653627, 653629.